Michigan, 2006

Hail and Damaging Wind in Michigan, July 24 to 25, 2006

July 24 to 25, 2006 · NWS MQT · 5 events in 2 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 24, 1:54 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 24, 1:54 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
354 PM EDT MON JUL 24 2006

.DISCUSSION...
MAIN FORECAST CONCERN IS THUNDERSTORM CHANCES THROUGH THE NEXT FEW
DAYS AND ANY SEVERE WEATHER CONCERNS WITH THOSE.

CURRENT WEATHER...19Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS
STILL SHOW A RIDGE IN THE WESTERN U.S. AND A TROUGH IN THE EASTERN
U.S....BUT THESE ARE A LOT LESS AMPLIFIED THAN THE PAST FEW DAYS.
NONETHELESS...THERE IS STILL PLENTY OF ACTION. CURRENT SHRTWV OF
INTEREST...AIDING THUNDERSTORMS ACROSS THE SOUTH HALF OF THE U.P.
AND NORTHERN WISCONSIN. AT THE MOMENT...IS MOVING THROUGH LAKE
SUPERIOR. THIS SHRTWV IS REFLECTED AT THE SURFACE BY A WEAKENING
COLD FRONT/TROUGH... STRETCHING FROM JUST SOUTH OF DULUTH TO
RHINELANDER AND NORTHEAST TO WHITEFISH POINT. THE COLD FRONT/TROUGH
IS ALSO BEING ENHANCED BY LAKE BREEZES OFF OF LAKES MICHIGAN AND
SUPERIOR DUE TO INLAND TEMPERATURES AWAY FROM CONVECTION WARMING
INTO THE 80S. SOME OF THE THUNDERSTORMS HAVE PRODUCED HAIL ACROSS
NORTHERN WISCONSIN. OTHER SHRTWVS...SOMEWHAT WEAKER THAN THE ONE
MOVING THROUGH NOW...CAN BE SEEN OFF TO THE WEST TOO. THESE ARE OVER
EASTERN NORTH DAKOTA...NE MONTANA...NORTH CENTRAL MONTANA AND NE
WASHINGTON. NONE OF THESE HAVE ANY TRUE SURFACE REFLECTION OTHER
THAN RESULTING IN BROAD LOW PRESSURE ACROSS MUCH OF THE NORTHERN
PLAINS. ALSO TO NOTE...FAIRLY WARM AIR EXISTS ALOFT ACROSS MUCH OF
THE NORTHERN U.S....WITH 850MB TEMPS ON THE 12Z RAOBS BETWEEN 19-23C
FROM GREEN BAY WESTWARD INTO MONTANA. THIS WARM AIR ALOFT IS WHAT
ALSO HELPED TEMPERATURES CLIMB INTO THE 80S.

TONIGHT...UPPER LEVEL FLOW IS PROGGED TO TURN SLIGHTLY MORE ZONAL
THROUGH THE COURSE OF THE NIGHT. SO ALTHOUGH THE COLD FRONT/TROUGH
IS MAKING ITS WAY SOUTH THROUGH UPPER MICHIGAN...IT IS EXPECTED TO
STALL PROBABLY IN THE VICINITY OF GREEN BAY THIS EVENING.
NONETHELESS...WITH THE FRONT MOVING OUT OF THE CWA...MUCH OF THE
CONVECTION OCCURRING ACROSS SOUTHERN UPPER MICHIGAN WILL END THIS
EVENING. MODELS THEN SHOW A SLIGHT DRIFT BACK TO THE NORTH WITH THE
TROUGH OVERNIGHT...SO A CONCERN WOULD EXIST ABOUT ELEVATED
PRECIPITATION DEVELOPING. LOOKING AT 305-310K SURFACES...THERE IS
SOME WEAK LIFT PRESENT...HOWEVER CONDENSATION PRESSURE DEFICITS ARE
ON THE HIGH SIDE (150-200MB)...AT LEAST OVER UPPER MICHIGAN. IN
FACT...MODEL QPF FIELDS FROM THE NAM...GFS...13 KM EXPERIMENTAL RUC
AND A LOCAL WRF RUN HERE ALL INDICATE DRY CONDITIONS. BETTER
ISENTROPIC LIFT WITH LOWER PRESSURE DEFICITS ARE IN WISCONSIN...SO
SOME SHOWERS MAY POP UP OVERNIGHT IN WISCONSIN PERHAPS ALONG OR
SOUTH OF THE TROUGH AS THE GFS INDICATES. DECREASE WINDS TONIGHT
COMBINED WITH SOME DECREASE IN CLOUD COVER SHOULD ALLOW TEMPERATURES
TO DROP TO THE DEWPOINTS. HAVE DECIDED TO INSERT SOME PATCHY FOG
OVERNIGHT ACROSS THE CENTRAL AND EASTERN U.P. DUE TO THE RAIN THAT
HAS OCCURRED TODAY.

TUESDAY...WARM ADVECTION IS PROGGED TO CONTINUE DURING THE
MORNING...PUSHING THE SURFACE TROUGH BACK INTO THE CWA. THIS WARM
ADVECTION MAY RESULT IN SOME ELEVATED PRECIPITATION IN THE MORNING
AS THE GFS SUGGESTS...BUT CONFIDENCE IN THIS OCCURRING IS NOT HIGH
GIVEN THAT THE NAM AND UKMET ARE DRY. NONETHELESS...AT LEAST SOME
SLIGHT CHANCE POPS ARE REQUIRED SINCE MODELS INDICATE THE SHRTWV
OVER NE MONTANA MAY BE MOVING OVER. BETTER CHANCES FOR SHOWERS AND
THUNDERSTORMS...ESPECIALLY IN THE INTERIOR...WILL COME IN THE
AFTERNOON AS TEMPERATURES HEAT UP AND LAKE BREEZES FORM. HAVE RAISED
POPS TO 50 IN THE INTERIOR. LOOKS LIKE THE KEWEENAW PENINSULA WILL
BE IN THE STABLE MARINE AIR SO HAVE REMOVE POPS FOR THERE IN THE
AFTERNOON. AS FOR THE TEMPERATURES...MODELS SUGGEST 850MB TEMPS OF
18-20C...SIMILAR TO TODAY. THEREFORE HIGHS SHOULD BE SIMILAR TOO.
SEVERE WEATHER POTENTIAL LOOKS MARGINAL SINCE 0-6KM SHEAR IS ONLY
15-20 KT (MAINLY PULSE STORMS). HOWEVER...WITH MLCAPE VALUES OF
1000-2000 J/KG AND WET BULB ZERO HEIGHTS REMAINING LOW (11000 FT
WEST TO 9000 FT EAST)...SOME CONCERN EXISTS FOR HAIL. SPC DAY 2
OUTLOOK ONLY HAS 5 PERCENT PROBABILITIES OVER THE U.P. AND THIS
SEEMS REASONABLE.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...CONVECTION THROUGH THIS PERIOD
IS HARD TO TIME AND FIGURE OUT AS MODELS ARE SUGGESTING NEARLY ZONAL
FLOW FROM THE NORTHERN INTERMOUNTAIN STATES ACROSS INTO UPPER
MICHIGAN. THIS PATTERN WOULD FAVOR WEAK SHRTWVS CROSSING THE AREA
AND ANY OF THEM COULD RESULT IN BRIEF LOW LEVEL JET INCREASES TO
PRODUCE CONVECTION AT NIGHT...OR BRING COOLER AIR ALOFT DURING THE
DAY WHICH WOULD COMBINE WITH LAKE BREEZES AND RESULT IN DIURNAL
AFTERNOON CONVECTION. BECAUSE OF THE UNCERTAINTY REGARDING TIMING OF
THE SHRTWVS...HAVE DECIDED TO MAINTAIN A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. DID KEEP POPS SLIGHTLY HIGHER
DURING THE AFTERNOON AND EVENING OF WEDNESDAY BECAUSE OF LAKE
BREEZES HELPING CONVECTION. FREEZING AND WET-BULB ZERO HEIGHTS ARE
HIGHER DURING THIS PERIOD...SO THE SEVERE WEATHER THREAT MAY NOT BE
AS HIGH. LITTLE CHANGE IS PROGGED WITH REGARDS TO BOTH 850MB TEMPS
AND DEWPOINTS...SO READINGS BOTH ON TEMPS AND DEWPOINTS SHOULD BE
SIMILAR TO TUESDAY.

THURSDAY INTO THURSDAY NIGHT...GFS/UKMET/ECMWF ALL SHOW A SHRTWV
TROUGH DROPPING SOUTH OUT OF CENTRAL CANADA INTO THE GREAT LAKES
REGION. THIS TROUGH WILL BE ASSOCIATED WITH A SURFACE COLD
FRONT...EXPECTED OVER WESTERN MN THURSDAY MORNING AND MOVING ACROSS
THE U.P. THURSDAY NIGHT. IT IS LIKELY MORE DIURNAL SHOWERS AND
THUNDERSTORMS WILL FORM ON THURSDAY ALONG LAKE BREEZE BOUNDARIES
SINCE THE PRESSURE GRADIENT WILL BE RELATIVELY WEAK. WE SHOULD ALSO
SEE SOME STORMS FIRE ALONG THE COLD FRONT...MOVING INTO THE CWA
THURSDAY NIGHT. THEREFORE CHANCES OF SHOWERS AND THUNDERSTORMS
PERSIST FOR UPPER MICHIGAN. 850MB TEMPS ARE AGAIN NOT EXPECTED TO BE
ALL THAT DIFFERENT THAN THE PAST FEW DAYS...SO LITTLE CHANGE IS
EXPECTED REGARDING HIGH TEMPERATURES BETWEEN WEDNESDAY AND THURSDAY.
RELATIVELY HIGH DEWPOINTS THURSDAY NIGHT WILL HELP KEEP LOW
TEMPERATURES UP...SIMILAR TO THE PREVIOUS FEW NIGHTS.

EXTENDED (FRIDAY THROUGH MONDAY)...MODEL AGREEMENT BETWEEN
OPERATIONAL MODELS AND 00Z GFS ENSEMBLES IS NOT AS GREAT TODAY...
WITH VARYING DEGREES ON HOW MUCH TROUGHING DEVELOPS NEAR/ALONG THE
PACIFIC NW COAST AND OVER SOUTHEAST CANADA INTO NEW ENGLAND. BOTH OF
THESE FACTOR IN HOW MUCH RIDGING BUILDS TOWARDS THE GREAT LAKES
REGION DURING THE WEEKEND INTO EARLY NEXT WEEK. OVERALL MODELS ARE
IN GOOD AGREEMENT ON FRIDAY...INDICATING A TROUGH DROPPING THROUGH
WESTERN BRITISH COLUMBIA...RESULTING IN SOME RIDGING DOWNSTREAM IN
SOUTH CENTRAL CANADA WHILE HIGH PRESSURE BUILDS INTO UPPER MICHIGAN
AHEAD OF THIS AT THE SURFACE. AFTER FRIDAY...THE 00Z ECMWF BECOMES
VERY AMPLIFIED WITH THE FLOW...DEVELOPING A 540 DAM LOW NEAR JAMES
BAY BY 00Z SUNDAY. NO OTHER MODEL SHOWS THIS STRONG OF A TROUGH...
NOR DOES ITS PREVIOUS RUN...SO HAVE CONSIDERED IT AN OUTLIER. NEW
12Z ECMWF LOOKS MORE LIKE THE 00Z UKMET. PREFER A SOLUTION MORE
ALONG THE LINES OF THE 00Z UKMET/06Z GFS WHICH KEEPS UPPER MICHIGAN
UNDER THE INFLUENCE OF THE HIGH PRESSURE AREA AS THE RIDGE OVER
SOUTH CENTRAL CANADA IS PUSHED EAST SLIGHTLY. THIS IS SUPPORTED TOO
BY THE 00Z GFS ENSEMBLES AND SOMEWHAT BY THE 00Z CANADIAN. SO A DRY
WEATHER FORECAST INTO SATURDAY STILL SEEMS GOOD.

THE UPPER TROUGH NEAR/OVER THE PACIFIC NW IS THEN SHOWN BY MOST
MODELS TO BECOME LESS AMPLIFIED...AND BECOME A MORE BROAD TROUGH
FROM THE GULF OF ALASKA INTO SW CANADA. THIS WILL RESULT IN PUSHING
RIDGING OVER THE NORTHERN PLAINS/UPPER MISSISSIPPI VALLEY INTO THE
GREAT LAKES...WITH TROUGHING FURTHER DOWNSTREAM IN THE CANADIAN
MARITIMES. AS THIS RIDGE BUILDS TOWARDS UPPER MICHIGAN...WARM
ADVECTION MAY RESULT IN CLUSTERS OF SHOWERS AND THUNDERSTORMS MOVING
OUT OF NORTHERN MINNESOTA INTO UPPER MICHIGAN BOTH SUNDAY AND
MONDAY...ASSUMING WE STAY ON THE EDGE OF THE CAP WHICH SHOULD BE
FIRMLY IN PLACE ACROSS MUCH OF THE PLAINS. SPC DAY 4-8 OUTLOOK
MAINTAINS A RISK FOR SEVERE WEATHER FOR THE SUNDAY TIMEFRAME. 06Z
GFS INDICATES SOME PRETTY WARM AIR HEADING TOWARDS THE CWA...WITH
850MB TEMPS OF 18-20C ON SUNDAY AND AROUND 20C FOR MONDAY. IF PLENTY
OF SUNSHINE CAN OCCUR...HIGHS WOULD TOP OUT AROUND 90 AWAY FROM LAKE
MICHIGAN. HOWEVER...CONVECTION CHANCES AND UNCERTAINTY THAT FAR OUT
RESULTS IN KEEPING TEMPERATURES LOWER THAN THAT...BUT STILL ABOVE
NORMAL.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AJ
Hazardous weather outlook, Jul 24, 9:30 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1130 AM EDT MON JUL 24 2006

MIZ001>007-009>014-084-085-251300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
1030 AM CDT MON JUL 24 2006 /1130 AM EDT MON JUL 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
UPPER MICHIGAN...MAINLY SOUTH OF A LINE FROM MARQUETTE TO
WATERSMEET...AND MOVE INTO SOUTH CENTRAL MICHIGAN THIS EVENING.
SOME OF THE STRONGEST STORMS MAY PRODUCE HAIL UP TO ONE INCH IN
DIAMETER AND WINDS GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF WEST AND CENTRAL
UPPER MICHIGAN TUESDAY THROUGH THURSDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

LSZ221-241>248-263-264-251300-
KEWEENAW BAY AND HURON BAY FROM LOWER ENTRANCE LIGHT TO PORTAGE
LAKE TO HURON ISLANDS MI-SAXON HARBOR WI TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO MANITOU ISLAND MI-
MANITOU ISLAND TO LOWER ENTRANCE OF PORTAGE CANAL MI-
HURON ISLANDS TO MARQUETTE MI-MARQUETTE TO MUNISING MI-
MUNISING TO GRAND MARAIS MI-GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR, EAST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE, MN, TO A LINE NORTHWARD FROM MANITOU IS. MI, BEYOND 5 NM
AND SOUTH OF THE US/CANADIAN BORDER-
LAKE SUPERIOR, EAST OF A LINE FROM MANITOU IS. MI NORTHWARD
BEYOND 5 NM AND SOUTH OF THE US/CANADIAN BORDER, EXCLUDING
WHITEFISH BAY-
1030 AM CDT MON JUL 24 2006 /1130 AM EDT MON JUL 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE SOUTHEAST PORTION OF LAKE
SUPERIOR THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE
OVER SOUTHWEST LAKE SUPERIOR TONIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT AND SUNDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF LAKE SUPERIOR
TUESDAY THROUGH THURSDAY NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT AND SUNDAY.

LMZ221-248-262-251300-
BAY OF GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
LAKE MICHIGAN...FROM SEUL CHOIX POINT TO ROCK ISLAND
PASSAGE...SOUTHEASTWARD BEYOND 5 NM OFF SHORE TO THE MID-
LINE OF THE LAKE-
1130 AM EDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL UPPER
MICHIGAN THIS AFTERNOON AND MOVE EITHER OVER THE BAY OF GREEN BAY OR
NORTHERN LAKE MICHIGAN THIS AFTERNOON AND EVENING. SOME OF THE
STRONGEST STORMS MAY PRODUCE HAIL UP TO ONE INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY
NIGHT.

THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT SATURDAY NIGHT INTO
SUNDAY.

JLB

The radar

The Green Bay radar (KGRB), 79 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Menominee

When
July 24, 2:22 PM CST
Where
Menominee County, Menominee
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.117, -87.617

Hail covering the ground.

Hail, Menominee

When
July 24, 2:40 PM CST
Where
Menominee County, 2 mi SW of Carney
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.567, -87.600

Hail, Menominee

When
July 24, 2:45 PM CST
Where
Menominee County, 1 mi SW of Cedar River
Measured
0.88 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
45.400, -87.383

Thunderstorm Wind, Dickinson

When
July 25, 4:07 PM CST
Where
Dickinson County, Ralph
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
46.067, -87.733

Multiple two and three-inch diameter branches down.

Hail, Dickinson

When
July 25, 4:28 PM CST
Where
Dickinson County, 2 mi NE of Iron Mtn
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.850, -88.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519568, 5519569, 5519570, 5519571, 5519572.